FDA Drug Safety Podcast for Healthcare Professionals: Safety review of a reported death after the first dose of Multiple Sclerosis drug Gilenya (fingolimod)
Narrator: Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today's topic: Safety review of a reported death after the first dose of Multiple Sclerosis drug Gilenya (active ingredient fingolimod).
Sadhna Khatri, a pharmacist in the Division, will provide you with additional information about this Communication.
Guest Speaker: On December 20, 2011, the Food and Drug Administration issued a Drug Safety Communication notifying the public it has received a report of a patient with multiple sclerosis (or MS) who died within 24 hours of taking the first dose of Gilenya (active ingredient fingolimod). At this time, FDA cannot conclude whether the drug resulted in the patient's death. FDA is continuing to evaluate the case and will communicate any new information that results from this investigation.
At this time, FDA continues to believe that Gilenya provides an important health benefit when used as directed and recommends that healthcare professionals who prescribe Gilenya to follow the recommendations in the approved drug label.
FDA will communicate any new information on Gilenya and this case when it becomes available.
Currently, FDA recommends Healthcare Professionals to be aware that:
- If you prescribe Gilenya, carefully follow the recommendations in the Gilenya drug label.
- Observe all patients for signs and symptoms of bradycardia for 6 hours after the first dose.
- Obtain a baseline ECG before the first dose if one was not recently performed for those patients at higher risk of bradyarrhythmias.
- Gilenya has not been studied in patients with ischemic heart disease, congestive heart failure, second degree or higher conduction block, sick sinus syndrome, or prolonged QT interval. Gilenya has not been studied with concomitant use of Class Ia or Class III antiarrhythmic agents. These patients, as well as patients receiving beta blockers, calcium channel blockers, and those with a low heart rate or history of syncope, are at increased risk of developing bradycardia and conduction block. Carefully monitor these patients during initiation of therapy.
- If Gilenya therapy is discontinued for more than two weeks, the effects on heart rate and atrioventricular conduction may recur on reintroduction of Gilenya treatment and the same precautions and monitoring as for initial dosing should be followed.
- Make sure your patients know the signs and symptoms of bradycardia and when to seek care.
- Adverse events involving Gilenya should be reported to the FDA MedWatch program at www.fda.gov/medwatch.
Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, including the complete data summary and the latest, approved drug label for Gilenya can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
FDA Drug Safety Podcast for Healthcare Professionals: Safety review of a reported death after the first dose of Multiple Sclerosis drug Gilenya (fingolimod) - mp3(MP3 - 6.2MB) [ARCHIVED] FDA Drug Safety Communication: Safety review of a reported death after the first dose of Multiple Sclerosis drug Gilenya (fingolimod)[ARCHIVED]
Fingolimod (marketed as Gilenya) Information